Thunderstorm Wind, Trego
- When
- July 13, 11:00 PM CST
- Where
- Trego County, Wakeeney
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -99.880
The southern end of a thunderstorm complex moved across Interstate 70 and high wind gusts were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The southern end of a thunderstorm complex moved across Interstate 70 and high wind gusts were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 2:37 PM CST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT MON JUL 13 2009 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH WAS TRAVERSING THE NORTHERN ROCKIES THIS AFTERNOON. THEREFORE, THE SFC WINDS HAVE A MORE SOUTHERLY COMPONENT TODAY ON THE FRONT RANGE AND HIGH PLAINS. BUT DECENT LOW LEVEL MOISTURE WAS STILL IN PLACE. A WEAK PERTURBATION WAS ALSO EVIDENT ON WATER VAPOR MOVING ACROSS THE SOUTHERN ROCKIES INTO WESTERN COLORADO. A WEAK FRONT WAS LOCATED FROM THE OKLAHOMA PANHANDLE INTO NORTHERN OKLAHOMA. TEMPS WERE A LITTLE COOLER DUE TO THE UPSLOPE FLOW OVER CENTRAL KS. WITH WEST TO WNW FLOW ACROSS THE ROCKIES, AN MCS ACTIVITY COULD DEVELOP AND MOVE EAST INTO WESTERN KS TONIGHT. WITH THE MOISTURE POOLING NORTH OF THE WEAK SFC BOUNDARY, THIS ACTIVITY COULD MAINTAIN ITSELF AND AFFECT HAYS AND DIGHTON LATER TONIGHT. AS THE SHORTWAVE TROUGH PASSES ACROSS THE NORTHERN PLAINS TUESDAY, A PLUME OF HOT AIR WILL SPREAD ACROSS WESTERN KS AHEAD OF THE FRONT. RECALL THAT TEMPERATURES WERE BETWEEN 112F AND 115F IN NORTHWEST OKLAHOMA OVER THE WEEKEND. THIS AIRMASS WAS ABOUT 1 TO 2C COOLER THAN WHAT WE WILL HAVE TOMORROW. ALSO, THE ELEVATION AT DDC IS ABOUT 700 TO 1000 FT HIGHER THAN AT SOME OF THE MESONET LOCATIONS IN OKLAHOMA. SO I WOULD EXPECT DDC TO BE ABOUT 5 TO 9F COOLER. THIS WOULD YIELD SFC TEMPS AROUND 106F AT DDC. SLIGHTLY HOTTER TEMPS CAN BE EXPECTED EAST OF DDC ON THE LOWER TERRAIN GIVEN THE DOWNSLOPE FLOW. A HEAT ADVISORY WILL BE ISSUED FOR THE COUNTIES SOUTH AND EAST OF DDC. THE MAX HEAT INDEX SHOULD BE ABOUT 104 IN DDC AND THIS IS JUST BELOW CRITERIA. IT WILL BE A CLOSE CALL THOUGH. THE NAM DEVELOPS HIGH BASED STORMS SOUTH OF THE FRONT BY 21Z CLOSE TO DDC. OTHER STORMS SHOULD DEVELOP ALONG THE FRONT FROM GCK TO JETMORE. ISOLATED DOWNBURST WINDS WILL BE THE MAIN THREAT WITH THESE STORMS AND THESE EVENTS ARE DIFFICULT TO WARN FOR. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE TUE NIGHT INTO WEDNESDAY AS THE SOUTHERN EDGE OF THE WESTERLIES AND 700MB THERMAL GRADIENT CONTINUES TO COINCIDE WITH THE HIGH DEWPOINTS NORTH OF THE FRONTAL BOUNDARY. SFC TEMPS WILL OF COURSE BE COOLER BEHIND THE FRONT WEDNESDAY. DAYS 3-7... CHALLENGES IN THE EXTENDED ARE PRIMARILY CENTERED AROUND TIMING/PLACEMENT OF THUNDERSTORM CHANCES THROUGH THE LATTER PART OF THE WEEK INTO THE WEEKEND. TEMPERATURES WILL ALSO BE A CHALLENGE DEPENDING ON FRONT LOCATION THROUGH THE PERIOD AS WELL. LOOKING AT THE LARGER SCALE PATTERN ON THE WHOLE...SUMMERTIME MID LEVEL HIGH MEAN POSITION IS EXPECTED TO BE DISPLACED A BIT FARTHER TO THE WEST ACROSS ARIZONA THROUGH MOST OF THE EXTENDED WITH MEAN TROUGH AXIS IN THE EASTERN CONUS. THIS WILL FAVOR A PERSISTENT NORTHWEST MID-UPPER FLOW PATTERN ACROSS WESTERN KANSAS THROUGH MOST OF THE EXTENDED PERIOD. DAILY SMALLER-SCALE PERTURBATIONS WITHIN THIS LARGER SCALE PATTERN WILL BE EXTREMELY DIFFICULT TO ANTICIPATE EVEN A DAY OR TWO IN ADVANCE...WHICH DRIVES MUCH OF THE CONVECTIVE ACTIVITY ACROSS THE HIGH PLAINS THIS TIME OF YEAR IN THIS TYPE OF PATTERN. THE QUASI-STATIONARY FRONT WHICH WILL BE MOVING DOWN TUESDAY AND WEDNESDAY...WILL LINGER AROUND PROBABLY JUST SOUTH OF SOUTHWEST KANSAS THURSDAY...WHICH WILL HELP KEEP MAXT TEMPERED SOMEWHAT (HIGHS IN THE UPPER 80S/LOWER 90S). EVENTUALLY, THOUGH, A LEE TROUGH WILL DEVELOP AGAIN ACROSS THE LENGTH OF THE HIGH PLAINS FROM MONTANA TO EASTERN COLORADO WITH MOIST UPSLOPE FLOW EXPECTED AGAIN BY THE END OF THE WEEK. UPSLOPE LOW LEVEL SOUTHEASTERLY FLOW WITH SOME 20 TO 35 KNOTS OF MID LEVEL FLOW FROM THE NORTHWEST IS A RECIPE FOR ORGANIZED CONVECTIVE DEVELOPMENT ACROSS THE HIGH PLAINS...INCLUDING WESTERN KANSAS. THE LATEST GFS AND ECMWF DETERMINISTIC SOLUTIONS ARE IN PRETTY GOOD AGREEMENT WITH THIS. FRIDAY AND SATURDAY MAY BE THE BEST DAYS/NIGHTS FOR AT LEAST LOOSELY ORGANIZED STORM CLUSTERS IMPACTING SOUTHWEST KANSAS IN THE NORTHWEST FLOW REGIME...ALTHOUGH EVEN THURSDAY IS QUITE SUSCEPTIBLE TO CONVECTIVE ACTIVITY NEAR THE STALLED-OUT FRONT AND 700MB TEMPS IN THE 10-12C RANGE (NOT MUCH OF AN INHIBITING CAP). MOISTURE IS NOT GOING TO BE A PROBLEM ALONG AND NORTH OF THE FRONT...WHICH IS WHERE SOUTHWEST KS SHOULD BE MOST OF THE EXTENDED FCST...WITH DAILY DEWPOINT TEMPERATURES IN THE LOW TO MID (PERHAPS UPPER) 60S. CLIMO 12-HR POP FOR THIS TIME OF YEAR IS AROUND 10 TO 14 PERCENT...AND THIS PATTERN SUPPORTS ABOVE-CLIMO PCPN CHANCES (FOR MID JULY) SO WILL BE GOING AT LEAST 20 PERCENT FOR SATURDAY AND SUNDAY...WITH 20-30 POPS THURSDAY AND FRIDAY (40 PERCENT IN THE EAST THURS NIGHT). && AVIATION... MAIN CHALLENGE IS GOING TO BE UP AT KHYS TERMINAL LATE TONIGHT...CONCERNING BOTH OVERNIGHT SHOWER/THUNDERSTORM CHANCES AND LOW STRATUS DEVELOPMENT IN THE DEEPER MOISTURE. AN ORGANIZED CLUSTER WILL BE DEVELOPING ACROSS NORTHEAST COLORADO LATE THIS AFTERNOON/EVENING WHICH IS EXPECTED TO SPREAD EAST OVERNIGHT. REMNANTS OF THIS ACTIVITY MAY AFFECT HAYS MAINLY AFTER MIDNIGHT. AT THIS TIME...THE CURRENT TAF SET HAS NO MENTION OF CONVECTION, HOWEVER THIS MAY NEED TO BE CHANGED BASED ON TRENDS LATER THIS AFTERNOON/EVENING. OF CONCERN AS WELL IS DEVELOPMENT OF LOW STRATUS...500 FOOT CEILINGS OR LOWER...LATE TONIGHT AS MOIST UPSLOPE WINDS ALLOW SATURATION IN THE NEAR SURFACE AIRMASS. HAVE INCLUDED SOME IFR CEILINGS AT KHYS FOR THE 10 TO 14Z TIME FRAME EARLY TOMORROW MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 106 67 90 / 20 40 30 20 GCK 70 104 65 89 / 20 30 30 20 EHA 70 103 65 90 / 30 20 30 20 LBL 70 105 67 90 / 30 20 30 20 HYS 70 101 65 88 / 30 20 30 30 P28 71 108 72 92 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ081-089-090. && FN24/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT MON JUL 13 2009 KSZ030-031-043>046-061>066-074>081-084>090-142045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 333 PM CDT MON JUL 13 2009 /233 PM MDT MON JUL 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TWO WEAK SURFACE BOUNDARIES WERE ACROSS SOUTHWESTERN KANSAS LATE THIS AFTERNOON. THE SURFACE BOUNDARY SEPARATING MID 90S TEMPERATURES FROM 100 DEGREE HEAT MAY INITIATE ISOLATED THUNDERSTORMS AFTER 5 PM MAINLY ALONG THE OKLAHOMA BORDER NEAR AND EAST OF ENGLEWOOD. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE OUT OF EASTERN COLORADO INTO WESTERN KANSAS LATE THIS EVENING. SOME OF THESE STORMS MAY IMPACT PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS LATE THIS EVENING AND DURING THE OVERNIGHT HOURS...MAINLY NORTH OF THE HIGHWAY 4 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ON A WEAK COLD FRONT AS TEMPERATURES RISE INTO THE 102 TO 105 DEGREE RANGE ALONG AND SOUTH OF THE FRONT. DAMAGING STRAIGHT LINE WINDS WOULD BE THE MAIN THREAT WITH THESE STORMS. THE FRONT WILL BECOME NEARLY STATIONARY TUESDAY NIGHT AND WEDNESDAY...PROVIDING THE FOCUS FOR ADDITIONAL THUNDERSTORMS WEDNESDAY. A NORTHWEST UPPER LEVEL FLOW PATTERN COMBINED WITH INCREASING LOW LEVEL MOIST UPSLOPE ACROSS WESTERN KANSAS AND EASTERN COLORADO WILL PROVIDE A NEARLY DAILY OR NIGHTLY CHANCE FOR THUNDERSTORM ACTIVITY ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1110 PM CDT MON JUL 13 2009 KSZ043>045-140545- LANE-NESS-SCOTT- 1110 PM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...LANE AND NESS COUNTIES... AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HEALY...MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3869 9975 3829 9973 3828 10075 3867 10077 TIME...MOT...LOC 0410Z 255DEG 23KT 3858 10064 KRUSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1153 PM CDT MON JUL 13 2009 KSZ030-031-140645- ELLIS-TREGO- 1153 PM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES... AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF UTICA...MOVING EAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3909 9903 3871 9904 3869 10016 3903 10014 TIME...MOT...LOC 0453Z 261DEG 26KT 3875 10016 KRUSE
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
The sheriff estimated 60 to 70 mph.
A 4x4 canopy with bricks stacked on it was blown away. Post caps on a PVC picket fence were blown off also.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191003, 191004, 191006.